Montana, 2011

Winter Storm in Montana, April 2 to 3, 2011

April 2 to 3, 2011 · NWS TFX · 4 events in 4 counties and zones

A vigorous spring storm brought heavy snow to portions of the Rocky Mountain Front and adjacent plains. Snow amounts in excess of 6 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous spring storm brought heavy snow to portions of the Rocky Mountain Front and adjacent plains. Snow amounts in excess of 6 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 2, 4:40 AM MST, 20 minutes earlier.

Area forecast discussion, Apr 2, 4:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 AM MDT SAT APR 2 2011

...UPDATE TO AVIATION...

.DISCUSSION...
TODAY THROUGH MONDAY...MAIN WEATHER FOR THE WEEKEND CONTINUES TO
BE THE UPPER TROF MOVING INTO MONTANA TODAY. THE FORECAST FOR
THIS SYSTEM REMAINS A BIT OF A CHALLENGE GIVEN THE UNCERTAINTY ON
HOW MUCH COLD AIR MOVES IN AND EXACTLY WHERE THE RAIN/SNOW LINE
WILL FALL. TEMPERATURES WILL BE WARM AHEAD OF THE SYSTEM MEANING
PRECIPITATION WILL BEGIN AS RAIN. AS THE COLD AIR BEGINS TO BE
PULLED ACROSS THE AREA SATURDAY NIGHT...RAIN SHOULD TURN TO SNOW.
STILL PRETTY CONFIDENT THE ROCKY MOUNTAIN FRONT WILL SEE
SIGNIFICANT SNOW SO KEPT THE WARNING GOING THERE. HAVE DECIDED TO
DROP THE WINTER STORM WATCH OVER THE REST OF THE CWA AS MODELS
CONTINUE TO SUGGEST IT MAY BE TOO WARM FOR SIGNIFICANT SNOWFALL.
MODELS DO INDICATE HEAVIEST PRECIPITATION WILL FALL SATURDAY NIGHT
INTO EARLY SUNDAY MORNING WITH CONDITIONS SLOWLY IMPROVING SUNDAY
AFTERNOON. WEAK RIDGING BETWEEN SYSTEMS LOOKS TO PASS THROUGH THE
REGION ON MONDAY BREAKING OUT CLOUD COVER AND MAYBE EVEN BRINGING
A LITTLE BIT OF SUN. TEMPERATURES WILL CONTINUE TO REMAIN COOL
THROUGH THE PERIOD.

MONDAY NIGHT THROUGH SATURDAY...MODEL SOLUTIONS FOR THE EXTENDED
FORECAST PERIOD CONTINUE TO SHOW A SHORTWAVE RIDGE BEING FLATTENED
MONDAY NIGHT AS AN UPPER LEVEL JET PUSHES INLAND. THIS FEATURE
EVENTUALLY MOVES SOUTHEAST AND CARVES OUT AN UPPER LEVEL TROUGH OVER
THE WESTERN CONUS BY WEDNESDAY NIGHT. MODELS ARE NOW IN A BIT BETTER
AGREEMENT WITH THE STRENGTH AND LOCATION OF THIS TROUGH...WITH A
CONSENSUS THAT THE CORE OF THE TROUGH WILL BE OVER THE GREAT BASIN
ON THURSDAY. FLOW ALOFT BACKS TOWARD THE SOUTH AND PACIFIC MOISTURE
INCREASES...ESPECIALLY ACROSS SOUTHWEST MONTANA. IT APPEARS THAT THE
TROUGH WILL REMAIN OVER THE WESTERN CONUS THROUGH THE END OF THE
WEEK BUT MODEL SOLUTIONS ONCE AGAIN DIVERGE WITH REGARD TO STRENGTH
AND PLACEMENT OF THIS FEATURE. WILL CONTINUE TO GO WITH A FORECAST
THAT KEEPS TEMPERATURES BELOW SEASONAL AVERAGES WITH POPS GENERALLY
ABOVE CLIMATOLOGY. MPJ

&&

.AVIATION...
UPDATED 1140Z.
AN UPPER LEVEL TROUGH WILL MOVE OVER THE INTERMOUNTAIN WEST TODAY
AND OVER MONTANA TONIGHT. AT THE SURFACE A LOW PRESSURE SYSTEM OVER
CENTRAL MONTANA WILL DEEPEN AND MOVE SOUTHEAST BY THIS EVENING.
WIDESPREAD PRECIPITATION IS EXPECTED AS THIS SYSTEM WRAPS MOISTURE
AROUND IT AND COMBINES WITH LOW LEVEL UPSLOPE FLOW EAST OF THE ROCKY
MOUNTAINS. WIDESPREAD IFR CONDITIONS WILL DEVELOP OVER THE ROCKIES
WITH MOUNTAINS OBSCURED AT TIMES. WIDESPREAD RAIN/SNOW AND IFR/MVFR
CONDITIONS ARE EXPECTED OVER THE THE PLAINS TODAY WITH SNOW BECOMING
MORE PREVALENT AFTER 03Z SUNDAY. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  26  38  25 / 100 100 100  10
CTB  42  24  37  24 / 100 100  90  10
HLN  50  31  43  25 / 100  70  70  20
BZN  57  28  41  23 /  80  90  70  20
WEY  42  20  30  11 / 100 100  70  30
DLN  51  27  40  24 /  80  60  40  20
HVR  43  29  37  24 / 100 100  90  10
LWT  52  27  35  20 /  90 100 100  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 2, 2:28 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 AM MDT SAT APR 2 2011

MTZ009-048-030930-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
328 AM MDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO 6 PM
MDT SUNDAY. SNOW...HEAVY AT TIMES...IS EXPECTED OVER THE ROCKY
MOUNTAIN FRONT FROM SATURDAY MORNING THROUGH THE DAY ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNING REMAINS IN EFFECT FROM UNTIL 6 PM MDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-030930-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
328 AM MDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL BE SEEN ACROSS MOST OF MONTANA FROM SATURDAY
THROUGH SUNDAY. WHILE CONDITIONS DO NOT CURRENTLY LOOK TO REACH
WIDESPREAD WARNING CRITERIA...SOME LOCATIONS MAY SEE HEAVIER
SNOWFALL. PLEASE MONITOR THE FORECAST FOR UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
April 2, 5:00 AM MST to April 3, 1:51 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Eight inches of snow fell at Heart Butte 14SW (the Badger Pass SNOTEL site - elevation 6900 feet).

Winter Storm, Hill

When
April 2, 5:00 AM MST to April 3, 1:51 PM MST
Where
Hill forecast zone
Reported by
Mesonet

Six inches of snow fell at Rocky Boy 9SE (the Rocky Boy SNOTEL site - elevation 4700 feet).

Winter Storm, Blaine

When
April 2, 5:00 AM MST to April 3, 1:51 PM MST
Where
Blaine forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Lloyd 5S.

Winter Storm, Southern Rocky Mountain Front

When
April 2, 5:00 AM MST to April 3, 1:51 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Seven inches of snow fell at Dupuyer 15SW (the Dupuyer Creek SNOTEL site - elevation 5750 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292359, 292360, 292363, 292365.